Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 4, NWS Omaha, NE

April 12, 20224 counties in Nebraska

NWS Omaha, NE issued this tornado warning at Apr 12, 2022, 6:50 PM CDT for 4 counties in Nebraska. It was in force for 11 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 6:50 PM CDT (23:50 UTC)
Expired
Apr 12, 2022, 7:01 PM CDT
In force
11 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

Counties Butler County, NE, Lancaster County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:55 PM CDTHAIL 0.883 Nne Seward, NE
Apr 12, 6:55 PM CDTHAIL 13 Nne Seward, NECORRECTS PREVIOUS HAIL REPORT FROM 3 NNE SEWARD.
Apr 12, 7:07 PM CDTHAIL 0.883 E Garland, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 597 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
597 m²/s²
0-3 km storm-relative helicity
872 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WFUS53 KOAX 122350
TOROAX
NEC023-109-155-159-130015-
/O.NEW.KOAX.TO.W.0004.220412T2350Z-220413T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
650 PM CDT Tue Apr 12 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northwestern Lancaster County in southeastern Nebraska...
  Northeastern Seward County in southeastern Nebraska...
  Southeastern Butler County in east central Nebraska...
  Southwestern Saunders County in east central Nebraska...

* Until 715 PM CDT.

* At 650 PM CDT, a confirmed tornado was located southwest of 
  Seward, or 23 miles west of Lincoln, moving northeast at 40 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Bee around 700 PM CDT.
  Garland around 705 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4083 9717 4088 9722 4119 9684 4098 9665
TIME...MOT...LOC 2350Z 234DEG 37KT 4088 9713 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN

$$

Petersen
1 follow-up statement
806 
WWUS53 KOAX 130001
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
701 PM CDT Tue Apr 12 2022

NEC023-109-155-159-130010-
/O.CAN.KOAX.TO.W.0004.000000T0000Z-220413T0015Z/
Lancaster NE-Seward NE-Butler NE-Saunders NE-
701 PM CDT Tue Apr 12 2022

...THE TORNADO WARNING FOR NORTHWESTERN LANCASTER...NORTHEASTERN
SEWARD...SOUTHEASTERN BUTLER AND SOUTHWESTERN SAUNDERS COUNTIES IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect much 
of eastern Nebraska through 730 PM.

LAT...LON 4083 9717 4088 9722 4119 9684 4098 9665
TIME...MOT...LOC 2358Z 234DEG 37KT 4095 9701 

$$

Petersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:28 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 12, 6:28 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT Tue Apr 12 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Tue Apr 12 2022

Water vapor imagery was showing a deep trof crossing the northern
Rockies approaching the western Dakotas. Surface reflection has
deepened significantly since yesterday and is currently centered
over south-central SD with an associated warm front extending into
southeast SD and southwest MN. Another attendant warm front extended
into north-central NE to about northwest MO. Daytime heating and
moisture advection has allowed the environment to become quite
unstable behind the southern boundary with MLCAPE around 3000
J/kg over eastern KS and moderate instability nosing up through
the CWA.

Timing and placement of storm initiation is somewhat uncertain.
At this point the short term models have been progressively
pushing the warm front northward as the surface low lifts to the
northeast. As of now it appears the aforementioned southern
boundary should be straddling the SD/NE by late this afternoon
and be the focus for storm initiation. As of now, the latest HRRR
is pointing toward extreme southeast SD for initiation in vicinity
of the triple point, but depending on boundary position cannot
rule out some cell initiation somewhere over extreme northeast NE.

The bottom line is that combination of instability, strengthening
low level jet, significant deep layer and low level environmental
shear will be quite supportive for discrete storm formation early
on. There is a distinct possibility for tornadic supercells as
well as effective shear pushes 50kt along with ESRH values 200-300
m2/s2. And with very steep mid layer lapse rates atop increasing
low level moisture large hail will likely accompany a few storms.

Early this evening, storm mode will shift in response to a cold
front moving through the CWA. As the front pushes south, low level
convergence along the boundary will allow storms to transition to
linear mode/QLCS with the primary threat becoming straight line
winds generally south of the I-80 corridor. Storm activity should
be coming to an end after midnight.

On Wednesday, subsidence behind the exiting cold front will equate
to dry but windy conditions. Heading into this weekend then zonal
flow aloft with no major disturbances migrating through will equate
to dry conditions.

Sunday through Monday morning upper impulses will aid with
possible precip. As a matter of fact, there is a chance that there
may be a mix of rain and snow Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Apr 12 2022

Main concern is the potential for a line of thunderstorms to move
through KLNK and KOMA in the first few hours of the TAF cycle.
Winds could gust to severe limits with the passage of these
storms. In addition, low-level wind shear is expected in the first
few hours of the TAF period as well. Otherwise, northwest winds
behind an approching cold front are expected to gust to near 30kt
through the overnight hours associated with the exiting system.
VFR conditions are expected through the period with the exception
of in and around thunderstorms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ011-012-015>018-030>034-042>045-050>052-065-
     066-078-088-089.

     Wind Advisory until 1 AM CDT Wednesday for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning until 9 PM CDT this evening for NEZ030-042-050-
     065-078-088.

IA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for IAZ043-055.

     Wind Advisory until 1 AM CDT Wednesday for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...DEE
AVIATION...KERN
Hazardous weather outlook, Apr 12, 3:52 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 PM CDT Tue Apr 12 2022

IAZ043-NEZ011-012-015-017-018-033-034-131100-
Monona-Knox-Cedar-Thurston-Pierce-Wayne-Cuming-Burt-
352 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Wednesday

The combination of strong instability and environmental shear
will be very favorable for thunderstorm activity late this
afternoon and early evening. Primary hazards will be large hail
and damaging winds. There is a strong possibility that storms may
produce a few tornadoes.

Meanwhile, a wind advisory remains in effect until midnight.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Northwest wind are forecast to gust around 40 mph at times
Wednesday and Thursday. This in combination with low relative
humidity will likely lead to very high to extreme fire danger
conditions, especially in areas that receive very little to no
rain.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening.

IAZ055-056-069-079-080-090-091-NEZ016-030>032-042>045-050>053-
065>068-078-088>093-131100-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Antelope-Boone-Madison-Stanton-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
352 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Wednesday

There is a chance for thunderstorms this evening, some of which
could be strong to severe with the primary threat being damaging
winds and large hail.

South winds gusting in the 35 to 45 mph range and low relative
humidity this afternoon will lead to very high to extreme fire
danger conditions, especially along and west of a line from Albion
to Creston to Diller through early evening.

Meanwhile, a wind advisory remains in effect till midnight over
extreme southeast Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Northwest wind are forecast to gust around 40 mph at times
Wednesday and Thursday. This in combination with low relative
humidity will likely lead to very high to extreme fire danger
conditions, especially in areas that receive very little to no
rain.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening.

In the hours before

Local storm report, Apr 12, 5:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 W UTE                 42.05N 95.77W
04/12/2022  E0.88 INCH       MONONA             IA   TRAINED SPOTTER

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:56 AM CDTFire Weather WatchOAXAntelope, Boone, Burt, Butler, Cedar, Colfax and 17 more24 hr
Apr 12, 3:56 AM CDTRed Flag WarningOAXBoone, Butler, Jefferson, Platte, Saline, Seward17 hr
Apr 12, 6:30 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders30 min
Apr 12, 6:38 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge22 min
Apr 12, 6:41 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston19 min
Apr 12, 6:44 PM CDTSevere Thunderstorm WarningOAXButler, Cass, Dodge, Douglas, Lancaster, Saunders and 2 more46 min
Apr 12, 6:51 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Douglas, Saunders, Thurston and 1 more39 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.